Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 165, NWS Lincoln, IL

November 5, 2017Christian County, Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Nov 5, 2017, 12:54 PM CST for Christian County, Macon County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2017, 12:54 PM CST (18:54 UTC)
Expired
Nov 5, 2017, 1:22 PM CST
In force
28 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, IL, Macon County, IL

The radar

The Lincoln radar (KILX), 49 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 12:35 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

871 
WUUS53 KILX 051854
SVRILX
ILC021-115-051945-
/O.NEW.KILX.SV.W.0165.171105T1854Z-171105T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1254 PM CST SUN NOV 5 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Central Christian County in central Illinois...
  Southwestern Macon County in central Illinois...

* Until 145 PM CST

* At 1253 PM CST, a severe thunderstorm was located near Bulpitt, or
  13 miles west of Taylorville, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Taylorville, Moweaqua, Kincaid, Blue Mound, Edinburg, Stonington,
  Niantic, Mount Auburn, Bulpitt, Jeisyville, Tovey, Sangchris Lake
  State Park, Willeys, Sharpsburg, Sicily and Taylorville Airport.

This includes Interstate 72 between mile markers 125 and 129.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CST for central
Illinois.

LAT...LON 3962 8953 3964 8948 3966 8948 3969 8944
      3969 8942 3970 8942 3977 8934 3977 8931
      3982 8925 3981 8922 3987 8921 3990 8917
      3960 8902 3945 8953
TIME...MOT...LOC 1853Z 234DEG 46KT 3956 8950 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
2 follow-up statements
927 
WWUS53 KILX 051912
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
112 PM CST SUN NOV 5 2017

ILC021-115-051945-
/O.CON.KILX.SV.W.0165.000000T0000Z-171105T1945Z/
Christian-Macon-
112 PM CST SUN NOV 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CST
FOR CENTRAL CHRISTIAN AND SOUTHWESTERN MACON COUNTIES...

At 111 PM CST, a severe thunderstorm was located near Mount Auburn,
or 12 miles north of Taylorville, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Taylorville, Moweaqua, Kincaid, Blue Mound, Edinburg, Stonington,
Niantic, Mount Auburn, Bulpitt, Jeisyville, Tovey, Sangchris Lake
State Park, Willeys, Sharpsburg, Sicily and Taylorville Airport.

This includes Interstate 72 between mile markers 125 and 129.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CST for central
Illinois.

LAT...LON 3962 8953 3964 8948 3966 8948 3969 8944
      3969 8942 3970 8942 3977 8934 3977 8931
      3982 8925 3981 8922 3987 8921 3990 8917
      3960 8902 3945 8953
TIME...MOT...LOC 1911Z 234DEG 46KT 3970 8925 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
683 
WWUS53 KILX 051922
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
122 PM CST SUN NOV 5 2017

ILC021-115-051932-
/O.CAN.KILX.SV.W.0165.000000T0000Z-171105T1945Z/
Christian-Macon-
122 PM CST SUN NOV 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHRISTIAN AND
SOUTHWESTERN MACON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A tornado watch remains in effect until 700 PM CST for central
Illinois.

LAT...LON 3962 8953 3964 8948 3966 8948 3969 8944
      3969 8942 3970 8942 3977 8934 3977 8931
      3982 8925 3981 8922 3987 8921 3990 8917
      3960 8902 3945 8953
TIME...MOT...LOC 1921Z 234DEG 46KT 3979 8909 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 11:16 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Nov 5, 11:16 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1116 AM CST Sun Nov 5 2017

.UPDATE...
Issued at 1006 AM CST Sun Nov 5 2017

Frontal boundary at 10 am extends roughly from Jacksonville to
north of Rantoul. This is probably not going to make much more
progress north, and indeed Springfield has fallen from 68 to 62
degrees in the last hour. Severe threat is focusing more on areas
from Taylorville to Danville southward, where surface CAPE's are
already 1500-2000 J/kg with little capping in place. The front
will be making more of a southward push this afternoon, and should
be near I-70 by about 3-4 pm. Temperatures will be falling behind
the front, but low-mid 70s will prevail ahead of it.

In terms of the fog advisory, most locations are now up to at
least a mile, with Bloomington and Jacksonville straggling some
but still lifting. Thus, the advisory was allowed to expire.

Updated grids have been sent for the latest trends into tonight,
and zone forecasts will follow soon.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 320 AM CST Sun Nov 5 2017

A weak boundary is setting up over central Illinois this morning,
with south/southwesterly winds ushering warmer temperatures and
plenty of moisture into the southeastern portions of the state.
The moisture pooling along the boundary has resulted in some
patchy dense fog. Low lying areas and rapidly changing conditions
may make travel a little slow this morning. But observation
visibilities have been bouncing up and down for the most part
since midnight. Not widespread enough this far south to go with a
full advisory at this point, rather dealing with it as a special
weather statement.

The boundary will slowly drift this morning until the arrival of
a more potent front later in the day. In the meantime, as series
of shortwaves moving into the region will bring several rounds of
showers and thunderstorms, some of which may be severe. Severe
threat for today is still in the Enhanced category on the Day One
Outlook from SPC. Plenty of clouds over the region and ongoing
precip will help to temper the daytime heating somewhat, but warm
air advection and much of the region south of a line from SPI to
DNV in a warm sector of sorts in between systems will still result
in CAPE values generally around 1200-1500 J/kg from midday into
this evening in the south and east, lesser to the NW. Winds ahead
of the front moving around to more southwesterly, parallel and
away from the boundary, also minimizing convergence along the
boundary. However, what the system is lacking in surface based
support, bulk shear makes up for, generally greater than 50kts.
Largely uni- directional flow will limit the longevity perhaps of
discrete supercells that may form, potentially moving into a more
linear segments look. Models are not very consistent with the
timing of the waves specifically, and are struggling with the
development of storms actually behind the surface boundary
depiction. Models overall are keeping to a mid day through 03z
threat, with the greater threat moving to the eastern border this
evening once the front starts to drop south. Enough moisture that
some areas may see some localized heavy rain totals, but the major
threat will be large hail and damaging winds. That being said,
rotation will not be hard to come by, especially along the
boundary, and a few tornadoes are also possible.

.LONG TERM...(Monday through Saturday)
ISSUED AT 320 AM CST Sun Nov 5 2017

Remainder of the forecast is far more simple overall.
Monday reverts back out of the warmer weather pattern and starts
a period of highs in the 40s/50s and overnight lows in the
30s/upper 20s. Beyond continued showers invof the slow moving
boundary later on Monday night possibly pushing some rain into
southeastern IL mainly south of I-70, the extended forecast is
largely dry. Models do shift from a more zonal flow aloft to more
amplified by the end of the week, signaling a potential return of
colder air to the Midwest. And the next wave is signaled into next
weekend with the next round of precip chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1116 AM CST Sun Nov 5 2017

Line of thunderstorms has formed along a cold front from near
KSPI-KCMI, and the main impact over the next couple hours will be
at KCMI. Once the line passes, scattered showers will continue,
but dry conditions should prevail at the TAF sites by 00Z. IFR
ceilings will improve to MVFR levels by early evening. Some
question as to how much clearing may take place, with expansive
stratocumulus to our northwest, and higher clouds moving in from
the west after 06Z. However, will mention VFR conditions by about
06Z for now.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Geelhart
Hazardous weather outlook, Nov 5, 11:23 AM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1123 AM CST Sun Nov 5 2017

ILZ027-028-030-061730-
Knox-Marshall-Stark-
1123 AM CST Sun Nov 5 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Widely scattered thunderstorms will be possible later this
morning through the mid-afternoon hours. A few of the stronger
storms may contain some hail, however, at this time, it now
appears the better threat for more organized severe weather will
occur to our south this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ029-031-036>038-040>043-047>051-061730-
Cass-De Witt-Fulton-Logan-Mason-McLean-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Tazewell-Woodford-
1123 AM CST Sun Nov 5 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms will develop and continue through the
afternoon hours. A few of the stronger storms may contain large
hail and damaging winds, however, it now appears the better threat
for more organized severe storms will occur to our south this
afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon. Present
indications suggest the primary time frame would be from Noon
until 500 pm CST.

ILZ044>046-052>057-061>063-066>068-071>073-061730-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland-
Shelby-Vermilion-
1123 AM CST Sun Nov 5 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

An Enhanced Risk for severe thunderstorms exists across the area
for this afternoon into early this evening.

Numerous thunderstorms will develop and continue through early
this evening. A few of the stronger storms will contain large to
very large hail, damaging wind gusts, with an isolated tornado
possible as well. The threat for severe weather should shift to
our south by early this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into early
this evening. Present indications suggest the primary time
frame for activation would be from 12 PM until 7 PM CST.

37

In the hours before

Special weather statement, Nov 5, 10:35 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1035 AM CST SUN NOV 5 2017

ILZ068-073-051700-
Lawrence-Crawford-
1035 AM CST SUN NOV 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 1100 AM CST...

At 1035 AM CST, Doppler radar was tracking a strong thunderstorm over
Lawrenceville, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lawrenceville, Russellville, Birds, Billett, Pinkstaff, Petrolia and
Lawrenceville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3872 8752 3869 8752 3867 8760 3865 8775
      3882 8781 3889 8754 3888 8753 3886 8755
      3885 8753 3882 8753 3879 8750 3877 8751
      3876 8750 3874 8750
TIME...MOT...LOC 1635Z 255DEG 40KT 3876 8767

37
Special weather statement, Nov 5, 11:10 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1110 AM CST SUN NOV 5 2017

ILZ044>046-053>055-051800-
Douglas-Macon-Vermilion-Piatt-Moultrie-Champaign-
1110 AM CST SUN NOV 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOULTRIE...PIATT...
VERMILION...CHAMPAIGN...NORTHWESTERN DOUGLAS AND NORTHEASTERN MACON
COUNTIES UNTIL NOON CST...

At 1108 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rankin to near Forsyth. Movement was
northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Champaign, Decatur, Danville, Rantoul, Monticello, Tuscola, Urbana,
Savoy, Mahomet, Hoopeston, St. Joseph, Forsyth, Tolono, Villa Grove,
Arthur, Bement, Oakwood, Philo, Cerro Gordo and Rossville.

This includes the following highways...
 Interstate 57 between mile markers 213 and 251.
 Interstate 72 between mile markers 141 and 182.
 Interstate 74 between mile markers 171 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3960 8867 3992 8898 4040 8804 4040 8794
      4046 8793 4049 8787 4049 8771 4048 8753
      4018 8753
TIME...MOT...LOC 1708Z 246DEG 41KT 4049 8785 3991 8892

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 3:58 AM CSTDense Fog AdvisoryILXCass, Champaign, DeWitt, Fulton, Knox, Logan and 15 more6 hr
Nov 5, 10:35 AM CSTSpecial Weather StatementILXLawrence25 min
Nov 5, 11:10 AM CSTSpecial Weather StatementILXChampaign, Moultrie, Piatt, Vermilion50 min
Nov 5, 11:42 AM CSTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion48 min
Nov 5, 2:05 PM CSTSpecial Weather StatementILXDouglas40 min
Nov 5, 2:17 PM CSTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion43 min
Nov 5, 2:49 PM CSTSevere Thunderstorm WarningILXChristian, Moultrie, Shelby41 min
Nov 5, 3:27 PM CSTSpecial Weather StatementILXColes, Cumberland, Effingham48 min
Nov 5, 4:19 PM CSTSevere Thunderstorm WarningILXClark41 min
Nov 5, 5:09 PM CSTFlash Flood WarningILXClay, Jasper3 hr
Nov 5, 5:36 PM CSTTornado WarningILXCrawford, Lawrence, Richland24 min
Nov 5, 5:57 PM CSTTornado WarningILXCrawford, Lawrence, Richland33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.